I only discovered Heart UK a few days ago, and have already received a wealth of useful diet information.
I'd like some advise regarding (possibly) coming off statins, I'll try to keep this as short and to the point as possible!
I'm 42, male, and have been taking Lipitor 20mg (atorvastatin) for around 6 years.
For around 3 months now, I've been experiencing very mild headaches, sometimes only for a few seconds. Sometimes, I also get a feeling of pressure in my head, particularly around my temples. I've got tinnitus in right ear, and sometimes feel as though I'm straining my eyes a little - symptoms I've not had before.
During this time, I've seen a doctor 4 times (my own GP once, the 4th time) and been fobbed-off with "It could be viral", "It's tension", etc.
At first I thought it might be sinus-related, but with no other symptoms of sinusitis at all, it seems unlikely (something the doctor actually agreed with).
After a bit of 'Googling', I noticed that there can be side-effects of taking statins, and upon reading the leaflet contained with my pills, sure enough 'headaches' and 'tinnitus' are possible side-effects.
I thought it a bit strange that I've never noticed any side effects before - and then realised that, at pretty much exactly the same time I started with these symptoms, my prescribed pills had changed from Lipitor to a gereric brand (as the patent expired).
I convinced myself that this was too much of a coincidence, and on Tuesday this week saw my doctor once again.
He was adamant that Lipitor and its gereric equivalent are, and I quote "absolutely identical, it's just the packaging that's different". I asked if I could go back onto Lipitor, and he basically said no.
I told him that I wanted to eliminate the statins as being the cause of my symptoms, so he changed my prescription to 40mg simvastatin (generic).
I came home and did some research on the internet, and found out that side-effects from statins are much, MUCH more commonplace than they would have you believe.
I decided to take things into my own hands and just go 'cold turkey', taking my last pill on Monday night.
I've missed Tuesday, Wednesday and Thursday, and yesterday, on Friday, I read an article that recommends you should taper off the medication if you're going to stop it! Whoops.
So, at 2pm yesterday I took one full tablet (of my 20mg generic atorvastatin).
I was planning on 'tapering off' these meds over the next few weeks (half a tablet each night for a week, quarter of a tablet each night the week after, then none at all).
Now after reading more information on the Heart UK website, I'm wondering if that would not be a sensible thing to do, and whether or not I should actually start taking the 40mg simvastatin I've now been prescribed.
I'm sure that my headaches were not bothering me at all yesterday during the day, but last night they started up again, and they're noticable again this morning (remember, I took a pill at 2pm yesterday).
Last 6 years: 20mg Lipitor
Last 3 months: 20mg generic atorvastatin, mild headaches, tinnitus, head pressure - side effects?
Monday: Took 20mg generic atorvastatin as normal
Tuesday: Saw doctor, was prescribed 40mg simvastatin BUT DID NOT TAKE STATINS
Wednesday: DID NOT TAKE STATINS
Thursday: DID NOT TAKE STATINS
Friday: Panicked a bit, took 20mg generic atorvastatin at 2pm
Saturday (today): ???
So, the advice I'm looking for, please;
(1) Is it possible that the generic atorvastatin pills HAVE caused these symptoms (do they sound familair to anyone)?
(2) Have I put my immediate health at risk by missing 3 tablets (before yesterday panicking and taking one!)?
(3) Should I now start taking the 40mg simvastatin? I'm reluctant because it's made by the same manufacturere as the generic 20mg atorvastatin which I think might be giving me side effects.
Starting on Tuesday, I also COMPLETELY changed my diet (after downloading Heart UK leaflets) - oats, soya, lots of fruit, veg, drinking lots of water. I'm committed to continuing this for as long as possible. Been feeling a bit light headed last few days, not sure if this is because I came off the statins or changed my diet so drastically.
Any advice will be very much received, thanks in advance.
(Sorry if the above post is a bit disjointed, currently trying to type this on the laptop as the kids are jumping up and down on the sofa!)